Michigan, 2002Damaging Winds in Michigan, October 4, 2002
October 4, 2002 · NWS GRR · 11 events in 10 counties and zones
11 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 4, 10:35 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 4, 10:35 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI OCT 4 2002
CURRENT RADAR LOOPS SHOWING NARROW COLD FRONTAL RAINBAND...NCFR
STRETCHING FROM WISCONSIN THROUGH ILLINOIS...AND ABOUT TO MOVE OVER
WESTERN LAKE MICHIGAN. SFC WINDS OUT AHEAD OF THIS FEATURE ARE
SE...AND WILL NEED TO WATCH FOR MINI BOW ECHOES OR LEWPS FORMING
ALONG THE LINE THAT MAY BRING STRONG ENVIRONMENTAL WINDS TO THE
SFC...OR SPIN UP SHORT LIVED TORNADOES. OUT AHEAD OF THE NCFR THERE
APPEARS TO BE A WAA WING OF PRECIP OVER LAKE MICHIGAN THAT WILL BE
MOVING OVER THE NW GRR CWA NEXT HOUR. WILL BUMP UP POPS TO
CATEGORICAL FOR THIS AFTERNOON.
TEMPS ARE IN THE LOWER MID 70S ACROSS THE CWA AT 15Z...AND WITH
PRECIP MOVING IN...DONT EXPECT THEM TO RISE MORE THAN A DEGREE OR
TWO MORE.
ZONE UPDATE OUT.
OSTUNO
.GRR...NONE.
Hazardous weather outlook, Oct 4, 11:02 AM EST, 2 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT FRI OCT 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...
A SQUALL LINE WAS LOCATED ACROSS EASTERN WISCONSIN AND ILLINOIS AT
NOON. WINDS AT MILWAUKEE GUSTED TO 45 MPH AT 1145 AM AS THIS LINE OF
STORMS MOVED THOUGH. THE STORMS WILL MOVE EAST AND CROSS SOUTHWEST
LOWER MICHIGAN BETWEEN 1 AND 6 PM. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS...THAT MAY GUST OVER 60 MPH WITH SOME OF THE
STRONGER STORMS. SHORT LIVED...ISOLATED TORNADOES ARE POSSIBLE WITH
SOME OF THE STORMS ALONG THE SQUALL LINE...THAT WILL BE CAPABLE OF
PRODUCING SMALL AREAS OF SIGNIFICANT DAMAGE. THIS TYPE OF DAMAGE HAS
ALREADY OCCURRED ACROSS SOUTHERN WISCONSIN THIS MORNING.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A
SLIGHT RISK FOR SEVERE STORMS. OTHER HAZARDS FROM THESE STORMS
INCLUDE...HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND SMALL
HAIL.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
OSTUNO
In the hours before
Special weather statement, Oct 4, 12:22 PM EST, 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 600 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
RG BDMThunderstorm Wind, Muskegon
- When
- October 4, 1:05 PM EST to 1:10 PM EST
- Where
- Muskegon County, Montague
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.417, -86.367
Local law enforcement reported that several trees were blown down by thunderstorm wind gusts in Fruitport and Montague.
Thunderstorm Wind, Ottawa
- When
- October 4, 1:15 PM EST
- Where
- Ottawa County, Coopersville
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.067, -85.950
Several trees were blown down two miles north of Coopersville.
Thunderstorm Wind, Kalamazoo
- When
- October 4, 3:00 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 53 kt (61 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.283, -85.567
Kalamazoo area law enforcement reported several trees blown down in East Cooper and Portage.
Thunderstorm Wind, Isabella
- When
- October 4, 3:10 PM EST
- Where
- Isabella County, Beal City
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.667, -84.917
A few trees were blown down in Beal City.
Thunderstorm Wind, Barry
- When
- October 4, 3:30 PM EST to 3:32 PM EST
- Where
- Barry County, Hastings
- Measured
- 53 kt (61 mph)
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.650, -85.283
Trained spotters three miles south of Hastings reported that numerous trees were blown down.
Thunderstorm Wind, Eaton
- When
- October 4, 3:32 PM EST to 3:38 PM EST
- Where
- Eaton County, Charlotte
- Measured
- 53 kt (61 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.567, -84.817
Law enforcement reported that several trees were blown down in Bellevue and Charlotte.
Thunderstorm Wind, Clinton
- When
- October 4, 3:51 PM EST to 3:53 PM EST
- Where
- Clinton County, Wacousta
- Measured
- 53 kt (61 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.817, -84.667
Several trees were blown down in Wacousta and Fowler, as reported by area law enforcement.
Thunderstorm Wind, Calhoun
- When
- October 4, 3:55 PM EST
- Where
- Calhoun County, Bedford
- Measured
- 60 kt (69 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.400, -85.233
Law enforcement in Bedford reported that several power poles were snapped off and six trees were blown down.
Thunderstorm Wind, Ingham
- When
- October 4, 4:05 PM EST
- Where
- Ingham County, Lansing
- Measured
- 53 kt (61 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.733, -84.533
Several trees and utility lights were blown down in Lansing.
Thunderstorm Wind, Clinton
- When
- October 4, 4:19 PM EST to 4:21 PM EST
- Where
- Clinton County, St Johns
- Measured
- 53 kt (61 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.000, -84.567
A few trees were blown down in De Witt and St. John's, as reported by local law enforcement.
Thunderstorm Wind, Jackson
- When
- October 4, 4:25 PM EST to 4:35 PM EST
- Where
- Jackson County, Jackson
- Measured
- 53 kt (61 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.233, -84.400
Several power lines and trees were blown down in Jackson and also about five miles south of Jackson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Kentucky, October 4, 2002$180,000 · F1 · 3 events
- Damaging Winds in Wisconsin, October 4, 2002$377,000 · 64 kt wind · 6 events
- Damaging Winds in Iowa, October 4, 2002$240,000 · 69 kt wind · 11 events
- High Wind in Ohio, October 4, 2002$173,000 · 7 events
- High Wind in Pennsylvania, October 4, 2002$125,000 · 3 events
- High Wind in New York, October 4 to 5, 2002$65,000 · 51 kt wind · 4 events
- High Wind in Mississippi, October 4, 2002$55,000 · 6 events
- Damaging Wind in Indiana, October 4, 2002$25,000 · 70 kt wind · 1 event
- Tornado in Alabama, October 4, 2002$24,000 · F0 · 1 event
- High Wind in Tennessee, October 4, 2002$20,000 · 4 events
- High Wind in New York, October 4 to 5, 2002$20,000 · 2 events
- Damaging Winds in Michigan, October 4, 200265 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320880, 5320881, 5320882, 5320883, 5320965, 5320966, 5320967, 5320968, 5320969, 5320970, 5320971.